Most everyone in withdrawal hits a wall. You are doing pretty good, then WHAM! Seemingly out of nowhere, you are slammed with intense symptoms. What happened?

We don’t always know what triggered our rapid increase in symptoms, but we do have the “usual suspects” lined up.

  1. Tapering too fast. You may feel fine then wham! Your brain lets you know you are going faster than it can repair itself and keep up. Slow down! Holding at your dose for a few days will often help. Sometimes, in truly intolerable situations, you may need to up dose  just a bit, if you can’t hold on at the dose you are on. This is not recommended to do often, but if it keeps you from having a seizure of going into psychosis, it’s not the end of the world.
  2. Stimulants. Caffeine is totally off-limits for most in benzo withdrawal. It can flare symptoms quickly. Even a decaf latte has enough caffeine to trigger intense symptoms. Avoid caffeine if you can.
  3. Exercise. Some people run miles to cope with their withdrawal symptoms.  Others can barely walk from their bed to the bathroom. Exercise can flare symptoms in some people, reduce them in others. You will have to see what works for you. If exercise bothers you, then put it off for now. One day you will be back in the gym.
  4. Supplements. The argument about supplements rages on in the benzo withdrawal community.What works like a charm for one person will cause intense suffering for another. Use supplements with care. Keep a log of what you take and your symptoms so you can determine if a supplement may be flaring things for you. If you suspect a supplement is the cause, stop taking it and see if you are better.
  5. Hormone changes.  Women can have an increase in withdrawal symptoms near their periods.  Some choose to hold their dose for a few days to allow for this flare up. Pay attention to your body and know it is OK to hold if your monthly cycle is making you hit the wall.
  6. Inadvertently removing too much benzo. If you are liquid titrating you do not know how much benzo you are removing. You pill is mostly filler and binder. The amount of benzo needed to make a .5 clonazapam tablet is less than half a grain of rice. There is a chance that you removed more benzo than filler and binder and there is no way to know. You can have the same problem dry cutting. Benzo is not uniform throughout the pill, so you may have shaved off more benzo than you knew. There is no way to solve this, it is a risk inherent in self tapering.
  7. Cruciferous vegetables may cause a flare in people. There is evidence to support the idea that some people metabolize cruciferous vegetables in a way that will quickly push benzodiazepines through the liver. That means you will be feeling withdrawal symptoms fast. Cauliflower, cabbage, cress, bok choy, broccoli and similar green leaf vegetables fall in this category.
  8. Psychological stress:Imagine being in a downpour, with only a newspaper to cover your head, while others walk around with big golf umbrellas. They are dry while you are getting soaked to the bone. That’s what happens to people in withdrawal when they face psychological stress. Your brain does not have enough gamma-aminobutyric acid receptors to calm you down. Life doesn’t stand still for those of us in withdrawal, so the best you can do is to do your best to gauge how stressed out you will be by events you know are on the horizon. If a stressful time is approaching, you may want to hold at your dose for a little bit. If something unexpected occurs, you can hold for a while till things settle down. You may find that in the middle of the stressful event, you held up beautifully. It was only after the crisis, that you hit the wall. This is a common psychological reaction in the general population too. Be gentle with yourself and give yourself time to sort through things. Withdrawal is not a race. It is OK to slow down.
  9. Alcohol and drugs. Avoid alcohol (which reacts to the same receptors as your benzo)  and other drugs. Some people report smoking pot to stave off withdrawal symptoms. I don’t recommend scrambling your brain with any more changes that it already has to go through. This applies to over the counter drugs as well. Many cold remedies contain decongestants that can slam you into the wall.
  10. Dental work or medical procedures. Both can flare your symptoms due to the psychological stress. If you need a local anesthetic, it can increase symptoms. The epinephrine in the local acts to increase your heart rate. Most people in withdrawal find that terribly uncomfortable. Put off any unnecessary dental work or medical procedures until you are benzo free and healed.
  11. Botox. It has been reported that Botox flares symptoms. If you are concerned about the worry lines withdrawal is creating, address them when withdrawal is over. Please note that research shows Botox was found in the hippocampus of rats who were injected in their whisker area. Your hippocampus is the region of the brain responsible for memory.
  12. Lack of sleep. This is a tough one to avoid as insomnia is the poster child symptom of withdrawal. Do your best to get the rest you need.  Some people take melatonin, antihistamines or drink valerian tea. (Valerian tea may have a withdrawal period if you consume it on a regular basis.) If you find yourself not sleeping, you may want to hold your dose for a few days.
  13. Prescription drugs. Avoid any drug unless it is absolutely necessary. Keep a journal of your symptoms to see if the drug has any impact on them.  If you suspect the drug is causing your problems, speak to your doctor. They may not know about benzo withdrawal, so they may not be able to offer much help though.
  14. Sugar and sweeteners. There is some debate if sugar flares symptoms or not. You be the judge. If your symptoms flare up after a sugary treat, then avoid sugar. Our bodies need healthy foods, especially in withdrawal. This is a great time to clean up your eating habits. Artificial sweeteners can flare symptoms as well.
  15. Viral infections. Colds, flu, and other illnesses can spike symptoms. You may want to avoid crowed areas in peak cold or flu season. Wash your hands often and avoid putting your fingers in your eyes, nose or mouth after contact with others or surfaces where germs reside.
  16. MSG. Some people claim MSG flares their symptoms. Listed as a brain “excitotoxin,” MSG is probably good to avoid. Common or usual names of ingredients that often contain processed free glutamic acid (MSG) include “autolyzed yeast extract,” “sodium caseinate,” “maltodextrin,” “hydrolyzed lecithin,” “monosodium glutamate,” and “natural flavoring.”
  17. Food dyes. Research now shows that common food dyes trigger changes in the brain. Avoid eating candy or food that has color additives.
  18. Extreme temperatures. Some people react to the cold, others can not stand heat. Do your best to dress in a way that keeps you comfortable. Layering is a good option.
  19. The word “Yes.” For some of us, withdrawal challenges our go get ’em approach to life. We say yes to work projects or family events, not wanting to let our withdrawal have the upper hand in controlling our lives. we push, push, push until we find ourselves pressed against the wall of extreme symptoms. Now is the time for quiet and calm. Now is a good time to learn to say “no,” and to take care of ourselves first. For many of us (can you see my hand raised?) we take care of others before we take care of ourselves.  You have a permission slip to put you first now!
  20. Your own triggers. Talk to a dozen people in withdrawal and you will hear a dozen different things that trigger symptoms. (Sex, protein powder, hot showers, loud noises. etc.) Keep a symptom journal. Try to connect the dots as to what caused your flare. You may not ever discover what it was, but it is good to keep notes on possible triggers.

Do your best to avoid things that flare your symptoms and slam you into the wall. Know that sometimes, you may  have a flare up and never know what triggered it. Withdrawal is not linear healing. Some days you will feel great, and other days you will feel awful. Know that healing is taking place even on your challenging days.

Learn to notice subtle cues in your body that may be signaling you are running towards the wall. When my tinnitus increases in volume, or the burning skin worsens, I know I am headed “for the bricks” so to speak. For me, that mean whoa! hold on there!!

Slow and steady wins the race. It is OK to hold your dose and stop tapering if you are slammed with symptoms. Listen to your body. Respect it. Take good care of it. Throw out the calendar that has a future circled date on it as your Benzo Free day. You will be benzo free when your brain and body is ready to be.

The brain damage caused by repeated benzodiazepine use takes time to repair. You have the rest of your life ahead of you, there is no need to hurry off your benzo unless of course it has become toxic for you.

If you have any concerns, please talk to your doctor.

All the best,

Dr. Jenn

Don't Miss Anything!

Don't Miss Anything!

Sign up to receive blog posts, webinar information and benzos in the news.

You have Successfully Subscribed!

%d bloggers like this: